Hail, Cass
- When
- December 14, 4:16 AM CST
- Where
- Cass County, 3.96 mi NNW of Antioch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.231, -94.250
Quarter size hail fell near the Atlanta State Park on Lake Wright Patman.
Scattered strong to severe thunderstorms developed across the Four State Region during the predawn hours of December 14th in response to a vigorous, closed upper level low pressure system across Central and Southeast Texas. At the surface, an occluded frontal boundary was located across Northern Louisiana and some surface based instability was |located along this boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered strong to severe thunderstorms developed across the Four State Region during the predawn hours of December 14th in response to a vigorous, closed upper level low pressure system across Central and Southeast Texas. At the surface, an occluded frontal boundary was located across Northern Louisiana and some surface based instability was |located along this boundary. Very cold temperatures aloft contributed to steep lapse rates throughout the atmosphere and the end result were several hail producing thunderstorms. Hail ranged from as small as pea size to as large as ping pong ball sized across portions of Northeast Texas for this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 14, 12:06 AM CST, 4 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1206 AM CST Fri Dec 14 2018 .AVIATION... For the ArkLaTex, LIFR/IFR/MVFR for us this cycle, but a terminal or two may improve as dry slot sweeps measurable rain/isold TS and BR this cycle. Fropa at KTYR/KGGG. Sfc winds will soon shifting to NW with fropa KTXK is next. Gusty N/NW overnight and into KGGG at 12Z and not into KSHV/KLFK until 18-21Z. KELD 15/00Z and KMLU 15/06Z. Clouds will lift with a package slowly moving E bringing VFR by late tomorrow. Much better weather for the wknd./24/ && .PREV DISCUSSION... /issued 1015 PM CST Thu Dec 13 2018/ UPDATE... Tweak lows and highs cold front knocking on the door. SHORT TERM... A couple of sites in NE TX are swinging NW, but quite light. Stronger winds will arrive overnight. It is 50/47 in TYR and Saturated in SHV and 62 in Monroe. Front will pivot S to our W and then punch in from the SW overnight with slowly falling temps. Large upper low has pushed most measurable rain this evening with more to develop overnight as lows work slowly E. Amounts hence forth will be light QPF wise unless anything trains around the core. /24/ PREV DISCUSSION... /issued 358 PM CST Thu Dec 13 2018/ SHORT TERM.../Tonight through Friday Night/ Upper level low continues to pivot eastward into central Texas late this afternoon with broad area of lift entering our western zones where new showers and isolated thunderstorms have begun to develop. This convection is more scattered compared to what has been observed for much of today where widespread showers and isolated storms have gradually waned in coverage this afternoon. Dry slotting has helped erode some of this convection, but look for additional development through tonight as the broad upper trough and closed low shift farther east. Severe potential remains marginal, and the main concern with any storms will be for some hail as colder air aloft seeps farther into the region. Although the damaging wind and tornado threats are very minimal, neither can be completely ruled through this evening. Otherwise, look for temperatures to fall back into the mid to upper 40s and lower 50s overnight. Rainfall coverage will remain quite high for Friday as the center of the upper low passes just south of the region. The threat of any thunderstorms will quickly fade through Friday morning as a cold front shifts SE through the area in the wake of the upper trough passage. Gusty NW winds behind the front will likely warrant a lake wind advisory over parts of the area on Friday, mainly over our western zones in NE Texas and SE Oklahoma. Low temperatures behind the front will range from the upper 30s north to lower and mid 40s farther south on Friday with even colder wind chill values as NW winds will continue to be rather brisk through Friday night. /19/ LONG TERM.../Saturday through Thursday/ All precip should exit the area by sunrise Saturday morning as a deep upper trough and surface low lift northeast into the Ohio River Valley. Clouds will be slow to clear on Saturday, which should keep temperatures below 60 degrees F during the daytime. Overnight lows will generally remain above freezing except for some locations in the terrain of Southeast Oklahoma. Warmer temperatures can be expected for Sunday as a shortwave ridge moves overhead. A persistence forecast will generally be the rule of thumb from Sunday through Tuesday. Another upper trough will move out of the Southern Rockies and into West Texas by late Tuesday/early Wednesday. As this trough strengthens, another Pacific front/dryline will move across the Southern Plains bringing a chance for showers back to the area from early Wednesday through early Thursday. Medium range models suggest this system will be very progressive, and there is considerably uncertainty regarding deep layer moisture availability. Therefore, only slight chance PoPs were mentioned for the middle of next week. PREV DISCUSSION... /issued 1252 PM CST Thu Dec 13 2018/ AVIATION... For the 13/18Z TAF period, a mix of cig/vsby categories with mainly IFR/MVFR conditions observed through much of this period as shwrs and embedded tstms continue to affect area terminals as an upper level storm system shifts eastward overnight through Friday morning. Conditions may even further deteriorate overnight while intermittent periods of improvement cannot be ruled out in between breaks in convection. Otherwise, winds will primarily be from the E/SE ahead of a cold front which will enter our region early Friday morning with winds shifting to the N/NW and becoming gusty through the remainder of the day Friday following frontal passage. /19/ CN && .PRELIMINARY POINT TEMPS/POPS... SHV 43 56 39 61 / 30 0 0 0 MLU 45 55 41 60 / 40 10 0 0 DEQ 39 57 35 61 / 40 10 0 0 TXK 42 55 37 60 / 40 0 0 0 ELD 44 54 38 61 / 50 10 0 0 TYR 39 57 37 62 / 20 0 0 0 GGG 40 56 38 62 / 30 0 0 0 LFK 41 58 38 63 / 20 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/19/09
Hazardous Weather Outlook National Weather Service Shreveport LA 1140 AM CST Thu Dec 13 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-141200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1140 AM CST Thu Dec 13 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and a few embedded thunderstorms will continue this afternoon across portions of North Louisiana and Southwest Arkansas before gradually diminishing from southwest to northeast by mid to late afternoon. However, additional scattered showers and thunderstorms may redevelop late this afternoon through tonight across the region, ahead of a strong and cold upper level storm system that will drop southeast across much of Texas. Isolated strong to severe thunderstorms will be possible across portions of East Texas late this afternoon and early evening before possibly spreading north northeast across North Louisiana, Southwest Arkansas, and Southeast Oklahoma this evening and overnight. The primary threats will be large hail and possibly damaging winds, although an isolated tornado can not be ruled out. Given the saturated soils in wake of widespread heavy rain that fell last weekend, minor flooding of low lying, poor drainage areas will also be possible from any showers and embedded thunderstorms that produce brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Areas of rain will remain ongoing Friday morning across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, before shifting east across the region but gradually diminishing from west to east through the afternoon and evening. Dry conditions will return Saturday and continue through the first half of the new work week, with temperatures warming to near or slightly above normal late this weekend through early next week. Scattered showers may return to the region by Wednesday. However, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, may be needed late this afternoon and evening over portions of the region. 15
Special Weather Statement
National Weather Service Shreveport LA
241 AM CST Fri Dec 14 2018
LAZ012-140915-
Bienville LA-
241 AM CST Fri Dec 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIENVILLE PARISH UNTIL
315 AM CST...
At 240 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles east of Ringgold, or 19 miles west of Jonesboro, moving north
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arcadia, Gibsland, Lucky, Castor, Bienville, Bryceland, Mount
Lebanon, Sailes, Brice and Ada.
LAT...LON 3224 9292 3223 9317 3245 9319 3245 9316
3248 9315 3248 9316 3249 9315 3252 9317
3255 9317 3257 9318 3259 9318 3258 9294
TIME...MOT...LOC 0840Z 174DEG 28KT 3232 9304
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 AM CST FRI DEC 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM HAIL 1 N SIBLEY 32.56N 93.30W
12/14/2018 E1.00 INCH WEBSTER LA LAW ENFORCEMENT
ONE INCH SIZED HAIL ALONG HWY. 371 BETWEEN
SIBLEY AND MINDEN, LOUISIANA.
&&
13Special Weather Statement National Weather Service Shreveport LA 312 AM CST Fri Dec 14 2018 LAZ004-012-141000- Bienville LA-Claiborne LA- 312 AM CST Fri Dec 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE AND NORTH CENTRAL BIENVILLE PARISHES UNTIL 400 AM CST... At 312 AM CST, Doppler radar was tracking a strong thunderstorm near Gibsland, or 17 miles west of Grambling, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arcadia, Gibsland, Athens, Bryceland, Mount Lebanon, Spring Lake, Lake Clairborne and Aycock. LAT...LON 3244 9294 3244 9307 3277 9310 3277 9290 TIME...MOT...LOC 0912Z 180DEG 22KT 3250 9300 13
Special Weather Statement
National Weather Service Shreveport LA
314 AM CST Fri Dec 14 2018
LAZ012-141000-
Bienville LA-
314 AM CST Fri Dec 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIENVILLE PARISH UNTIL
400 AM CST...
At 313 AM CST, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Ringgold, or 20 miles west of Jonesboro, moving
north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Saline, Lucky, Bienville, Bryceland, Mount Lebanon, Sailes and Brice.
LAT...LON 3215 9299 3215 9312 3245 9319 3246 9315
3248 9315 3248 9316 3249 9315 3252 9317
3252 9289
TIME...MOT...LOC 0913Z 180DEG 22KT 3216 9305
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 AM CST FRI DEC 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL 1 NNW ATHENS 32.66N 93.03W
12/14/2018 E1.00 INCH CLAIBORNE LA PUBLIC
QUARTER SIZE HAIL REPORTED ALONG HWY. 9 JUST
NORTH NORTHWEST OF ATHENS, LOUISIANA.
&&
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 AM CST FRI DEC 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM HAIL 5 E HOMER 32.81N 92.97W
12/14/2018 E1.25 INCH CLAIBORNE LA PUBLIC
REPORTS OF HALF DOLLAR SIZE HAIL BETWEEN
HOMER AND LISBON, LOUISIANA ALONG HWY. 2.
&&
13The Shreveport radar (KSHV), 95 km away, was scanning. The volume nearest the first event began at 10:15 UTC.
2 hail. Local standard time, as filed.
Quarter size hail fell near the Atlanta State Park on Lake Wright Patman.
Ping pong ball sized hail fell along Highway 67 in the Redwater community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790274, 790275.